Tennessee, 2002

Flash Flood in Tennessee, March 31, 2002

March 31, 2002 · NWS OHX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 2:45 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 2:45 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 AM CST SUN MAR 31 2002

INVERTED SURFACE TROF LAYING ACROSS THE AREA WITH A MOISTURE LADEN
ATMOSPHERE THAT IS PRIMED FOR PRODUCING HEAVY RAINFALL IN MIDDLE
TENNESSEE TODAY. ADDITIONAL RAINFALL ON ALREADY SATURATED GROUND
COULD CAUSE FLOOD PROBLEMS.

BIG THREE IN AGREEMENT IN WORKING SURFACE TROF EASTWARD WHILE LOW RACES
NORTHEAST INTO SMOKIES BY 18Z. RAIN SHOULD END BY LATE AFTERNOON
MOST AREAS EXCEPT FAR EAST AND PLATEAU AS MODELS BRING DRIER AIR
INTO REGION RATHER QUICKLY ON BACK SIDE OF SYSTEM.

INTRODUCED SHOWERS/TSTMS FOR TUESDAY NIGHT AS NEXT SYSTEM COMES
KNOCKING ON THE DOOR. SYSTEM IS PROGRESSIVE SO SHOULD BE A QUICK
SHOT AND THEN OUT OF HERE BY EARLY WEDNESDAY.

PRELIMINARY NUMBERS:
NASHVILLE  55 37 63 41 66  +100
CROSSVILLE 57 35 61 40 65  +200

.BNA...FLOOD WATCH FOR ALL ZONES TODAY.

BOYD
01

In the hours before

Special weather statement, Mar 31, 5:30 AM CST, 1 hour before
TNZ005>011-022>034-056>066-075>080-093>097-011130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST SUN MAR 31 2002

...FLOOD WATCH IN EFFECT FOR TODAY...

A FLOOD WATCH CONTINUES IN EFFECT FOR TODAY OVER ALL OF MIDDLE
TENNESSEE. OCCASIONAL HEAVY RAINFALL CONTINUES OVER THE NORTHWEST
HALF OF MIDDLE TENNESSEE...AS AN UPPER LEVEL LOW PRESSURE SYSTEM
MOVES OUT OF NORTHEAST TEXAS AND ACROSS THE MIDSTATE LATER TODAY.
MOST RAINFALL SHOULD END OVER EASTERN MIDDLE TENNESSEE BY LATE
THIS AFTERNOON. THE RAINFALL WILL LIKELY CAUSE SOME FLOODING
OF LOW LYING AREAS...AND AROUND SMALL CREEKS AND STREAMS.
HYDROPLANING ON AREA ROADWAYS MAY ALSO BECOME A PROBLEM.

THE MIDSTATE SHOULD DRY OUT TONIGHT AND TOMORROW AS DRIER AIR
MOVES INTO THE AREA.

EMERGENCY MANAGERS AND SPOTTERS SHOULD KEEP ABREAST OF THE WEATHER
SITUATION SHOULD ACTIVATION OF EMERGENCY PERSONNEL BECOME NECESSARY.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
March 31, 6:30 AM CST to 8:30 AM CST
Where
Lawrence County, South Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

TDOT reported scattered areas in southern Lawrence county had some road flooding. Barricades were up, especially near Loretto.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285827.